Warning: include_once(../article_type.php): failed to open stream: No such file or directory in /home/suxhorbncfos/public_html/gjo/GJO.MS.ID.556062.php on line 195
Warning: include_once(): Failed opening '../article_type.php' for inclusion (include_path='.:/opt/alt/php56/usr/share/pear:/opt/alt/php56/usr/share/php') in /home/suxhorbncfos/public_html/gjo/GJO.MS.ID.556062.php on line 195
Emergency Tracheostomy for Acute Hematoma of the Floor of the Oral Cavity in Patient Under Anticoagulant Therapy: Case Report and
H Ardhaoui, S Halily*, S Rouadi, R Abada, M Roubal and M Mahtar
Department of Oto-Rhino-Laryngology, Head and Neck Surgery, Casablanca university hospital, Morocco
Submission: December 09, 2019; Published: December 16, 2019
*Corresponding author: S Halily, Department of Oto-Rhino-Laryngology, Head and Neck Surgery, Casablanca university hospital, Casablanca, Morocco
How to cite this article: H Ardhaoui, S Halily, S Rouadi, R Abada, M Roubal, M Mahtar. Emergency Tracheostomy for Acute Hematoma of the Floor of
the Oral Cavity in Patient Under Anticoagulant Therapy: Case Report and Systematic Review. Glob J Oto, 2019; 21(3): 556062. DOI: 10.19080/GJO.2019.20.556062
Spontaneous hematoma of the floor of the mouth induced by anti-vitamin K is extremely rare but considered as a potentially fatal complication especially if it is located at the floor of the mouth. Acenocoumarol is a commonly used as an oral anticoagulant agent. It is used in treating thromboembolic disease. Spontaneous bleeding without a history of trauma is a possible complication. The most common sites of bleeding are the genitourinary and gastrointestinal tracts, the central nervous system, the nose (epistaxis). We report a case of an acute hematoma of the floor of the oral cavity developed during oral anticoagulation therapy requiring an emergency tracheostomy. The objective of this study is to describe, from our clinical case and the literature review, the clinical and radiological features of the spontaneous bleeding into the floor of the oral cavity and to discuss its therapeutic management.
Keywords: Hematoma; Floor of the Mouth; Anticoagulation; Tracheostomy
The production of hemorrhage in the floor of the mouth it is usually associated with trauma especially the mandibular fractures or with some surgical procedures as the dental implant placement  and in relation to the use of acenocoumarol, streptokinase or heparin, wafarine. Hemorrhagic complications associated with the use of anticoagulant therapy have been well documented .
A 70-year-old woman presented to the emergency department
with respiratory distress caused by an extensive spontaneous
bleeding into the floor of the oral cavity (Figure 1). The patient
was on anticoagulant therapy with acenocoumarol for atrial
fibrillation. Given the impossibility to perform an intubation, an
emergency tracheostomy was performed under local anesthesia.
Computed tomography (CT) scan showed an uncollected and
poorly limited hematoma of the floor of the mouth fusing between
the supra hyoid muscles (Figure 2). The rate of prothrombin was
31% and the International Normalized Ratio (INR) was 4. The
anticoagulant therapy was stopped then the patient received
injections of vitamin K associated with infusion of fresh frozen
plasma in the intensive care unit. After normalization of the
hemostasis blood tests, the acenocoumarol was reintroduced
progressively without complications. The patient was successfully
extubated after one week (Figure 3).
Oral anticoagulants are very commonly prescribed. Their
function is to depress activity of coagulation factors like thrombin,
prothrombin, and factors VII, IX, and X [3,4]. Several pathologies
require an adequate anticoagulation. Hemorrhage secondary to
anticoagulant therapy is rare. The most common the locations
for bleeding are genitourinary, gastrointestinal, cutaneous, and
intracranial . Hematoma of the floor of the mouth is rare even
though retropharyngeal, laryngeal bleeding have been caused by
We report in this article a case illustrates a very uncommon
and life-threatening complication of the acenocoumarol therapy.
The cause of respiratory distress is due to the tongue
moved backward and upward like Ludwig’s angina . The
signs associated to this hematoma are the following: cervical
mass, sublingual swelling, ecchymosis or retropharyngeal bulge,
tachypnea, and stridor . According to the review of Garcia D,
hematoma due to acenocoumarol is rarer than wafarine because
of nine cases of hematoma of the floor of the mouth only two
were due to the use of acenocoumarol [8,9]. The spontaneous
disappearance of the hematoma is the natural course of bleeding.
It only occurred if oral anticoagulation was stopped and FFP and/
or vitamin K were administered [2,7-9]. As it has been previously
observed in our case, the use of subcutaneous heparin or
antiplatelet drugs would be desirable if patient needed an ulterior
coagulation treatment .
In most cases reported in the literature a tracheotomy was
temporarily necessary  because the strict control of the
airway is assured by endotracheal intubation, tracheostomy,
or cricothyrotomy . Surgical drainage of the sublingual
hematoma was not indicated because it could increase the
bleeding as well as the swelling with the result of complete
aggravating airway obstruction. However, other authors require
this drainage in order to evacuate any collection of blood .
Hematoma of the floor of the mouth is a rare but potentially
serious complication of acenocoumarol therapy. Reversal of
anticoagulation with low threshold for artificial airway placement
in the event of airway compromise is the treatment of choice.